Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 12, 2020, 4:25 PM MDT for Colfax County, Union County, New Mexico. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 4:25 PM MDT (22:25 UTC)
- Expired
- Jul 12, 2020, 5:09 PM MDT
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Union County, NM
The radar
The Pueblo radar (KPUX), 202 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:57 PM MDT | HAIL 0.88 | 1 Ssw Capulin, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 2:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -487 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WUUS55 KABQ 122225
SVRABQ
NMC007-059-122330-
/O.NEW.KABQ.SV.W.0097.200712T2225Z-200712T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
425 PM MDT Sun Jul 12 2020
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern Union County in northeastern New Mexico...
East central Colfax County in northeastern New Mexico...
* Until 530 PM MDT.
* At 425 PM MDT, a severe thunderstorm was located 8 miles southwest
of Capulin, or 16 miles southwest of Des Moines, moving east at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines, Folsom and Capulin.
This includes Highway 64 between Mile Markers 371 and 402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3654 10416 3671 10422 3690 10379 3657 10362
TIME...MOT...LOC 2225Z 253DEG 18KT 3665 10410
HAIL...1.25IN
WIND...60MPH
$$
403 follow-up statements
857
WWUS55 KABQ 122237
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
437 PM MDT Sun Jul 12 2020
NMC007-059-122330-
/O.CON.KABQ.SV.W.0097.000000T0000Z-200712T2330Z/
Union-Colfax-
437 PM MDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN UNION AND EAST CENTRAL COLFAX COUNTIES...
At 437 PM MDT, a severe thunderstorm was located over Colonias, or 15
miles northwest of Santa Rosa, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Des Moines, Folsom and Capulin.
This includes Highway 64 between Mile Markers 371 and 402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3654 10416 3671 10422 3690 10379 3657 10362
TIME...MOT...LOC 2237Z 253DEG 18KT 3513 10483
HAIL...1.50IN
WIND...60MPH
$$
40398
WWUS55 KABQ 122249
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
449 PM MDT Sun Jul 12 2020
NMC007-059-122330-
/O.CON.KABQ.SV.W.0097.000000T0000Z-200712T2330Z/
Union-Colfax-
449 PM MDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN UNION AND EAST CENTRAL COLFAX COUNTIES...
At 449 PM MDT, a severe thunderstorm was located 10 miles north of
Santa Rosa Lake State Park, or 16 miles north of Santa Rosa, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Des Moines and Capulin.
This includes Highway 64 between Mile Markers 371 and 402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3658 10414 3672 10417 3690 10379 3657 10362
TIME...MOT...LOC 2249Z 253DEG 18KT 3518 10464
HAIL...1.00IN
WIND...60MPH
$$
40451
WWUS55 KABQ 122309
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
509 PM MDT Sun Jul 12 2020
NMC007-059-122318-
/O.CAN.KABQ.SV.W.0097.000000T0000Z-200712T2330Z/
Union-Colfax-
509 PM MDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
Remember, a Severe Thunderstorm Warning remains in effect for
central Colfax County.
LAT...LON 3658 10414 3672 10417 3690 10379 3657 10362
TIME...MOT...LOC 2305Z 253DEG 18KT 3521 10453
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:10 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 12, 3:10 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 310 PM MDT Sun Jul 12 2020 .SYNOPSIS... Isolated to scattered severe thunderstorms will be possible across northeast and east central New Mexico during the afternoon and early evening hours today. The primary hazards will be large hail and damaging winds. Meanwhile, near-record to record breaking heat will continue across northern and central New Mexico through Monday. By midweek, the high pressure system will center over central Texas, allowing moisture to wrap around the system into New Mexico. This will offer some heat relief, as well as an increase in shower and thunderstorm coverage each afternoon. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Another uptick in shower and storm activity this afternoon, and some of the storms in northeast and east central New Mexico could become strong to severe with large hail and damaging winds. HRRR suggests most of the convection will taper off by late this evening. There may be a slight downturn in the number of showers and storms on Monday as the upper high center drifts to the south and east, although there will be potential for a few strong to severe storms Monday afternoon/evening over northeast New Mexico. Stronger westerly winds will be more noticable along and north of I-40. High temperatures Monday afternoon will continue to be hotter than normal, and may still be near record values over portions of the east and in the Northwest Plateau. Added a few zones to the existing heat advisory for Monday afternoon. LONG TERM...(TUESDAY THROUGH SUNDAY)... The Four Corners high begins to pivot eastward, as a broad trough passes through the central Rockies on Tuesday. Embedded mid level disturbances around the ejecting Four Corners high in conjunction with moisture recycling and daytime heating will contribute towards afternoon thunderstorm development. An ejecting shortwave will maintain a corridor of amplified west/southwesterly flow above far northeastern New Mexico where a moist and unstable airmass exists. At the sfc, a boundary will push southward from the CO plains, before stalling near the NM/OK borders. Anticipate that storms will fire along this boundary and across the higher terrain, before pushing eastward. Intensity of these storms will be dependent on the how prior convection affects the boundary layer. Currently, the NAM suggests CAPE values between 1000-1500 J/kg combined with 30-35 kts of effective bulk shear, suggesting that ingredients are coming together for a potentially favorable severe environment. Resolution of the mesoscale features and their alignment with the synoptic setup in future runs of the numerical models will help to shape up the event. Even in the wake of the departing high aloft, excessive heat will be a concern, especially across the central highlands and southeast New Mexico. By midweek, the high centers itself over central Texas, allowing southerly flow to become dominant and the monsoon plume to position itself over New Mexico. This will support cooler temperatures with increased daily storm coverage moving into the end of the workweek. Moving into the weekend, guidance is suggesting that the high will begin to elongate, stretching from the ArkLaTex region back into the Desert Southwest. This is a departure from previous runs, which depicted the high retrograding back into New Mexico. Resolution of this feature will determine whether the potential for showers and thunderstorms and relief from excessive heat will continue. 99/12 && .FIRE WEATHER... The area of high pressure aloft which has recently gripped New Mexico will slowly weaken and shift to the east and south this week, allowing more moisture to invade western and northern New Mexico. This subtle pattern change will lead to gradually cooler daytime highs and increasing areal coverage and number of wetting showers and storms. In addition, a moist surface boundary Tuesday evening will assist with shower and storm development over northeast New Mexico. Some dry convection with erratic and gusty winds will continue to occur over western and central New Mexico Monday and Tuesday before becoming wetter. Cell motion will be generally to the east this afternoon and evening and again on Monday. Latest extended forecast models suggest the upper high center will stay put east of New Mexico through the next 7 days, so afternoon and evening showers and storms will be a daily feature. 99 && .AVIATION... 18Z TAF CYCLE VFR conditions expected to prevail through forecast period. Winds beginning 170-200 at 08-12KT veering to 240-300 06-10KT after 03Z tonight. Skies FEW-SCT140 with SCT-BKN120 further north toward KTCS. CB over area mountains between 18Z and 03Z today. There's a slim chance VCTS may reach KTCS this evening, however confidence is low. Visibility expected to remain unlimited. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 67 100 67 96 / 10 20 10 5 Dulce........................... 53 93 54 91 / 10 20 20 10 Cuba............................ 61 93 61 90 / 20 20 20 10 Gallup.......................... 60 94 60 92 / 20 20 20 10 El Morro........................ 57 90 57 87 / 40 30 20 20 Grants.......................... 59 93 60 91 / 30 30 20 20 Quemado......................... 60 91 60 88 / 30 40 20 40 Magdalena....................... 67 93 66 92 / 20 40 20 30 Datil........................... 62 90 61 87 / 30 50 20 30 Reserve......................... 61 96 58 93 / 20 40 20 30 Glenwood........................ 72 99 71 99 / 10 30 10 30 Chama........................... 53 87 52 85 / 20 20 20 20 Los Alamos...................... 64 90 64 89 / 20 30 20 20 Pecos........................... 62 92 63 90 / 30 30 10 20 Cerro/Questa.................... 52 88 56 87 / 30 30 10 30 Red River....................... 50 82 50 78 / 30 40 20 30 Angel Fire...................... 49 83 49 82 / 30 30 20 30 Taos............................ 56 91 56 90 / 20 30 10 30 Mora............................ 55 89 57 88 / 30 30 10 30 Espanola........................ 60 96 64 95 / 20 20 20 20 Santa Fe........................ 62 93 63 91 / 20 20 20 10 Santa Fe Airport................ 63 95 62 94 / 20 20 10 10 Albuquerque Foothills........... 70 96 70 96 / 20 20 20 10 Albuquerque Heights............. 73 97 71 97 / 20 20 20 5 Albuquerque Valley.............. 67 99 71 99 / 20 20 20 5 Albuquerque West Mesa........... 70 98 70 99 / 20 20 20 10 Belen........................... 71 100 69 100 / 20 20 20 10 Bernalillo...................... 67 99 68 99 / 20 20 20 10 Bosque Farms.................... 69 99 69 99 / 20 20 20 5 Corrales........................ 68 99 69 99 / 20 20 20 10 Los Lunas....................... 70 100 70 99 / 20 20 20 5 Placitas........................ 68 95 68 95 / 20 20 20 10 Rio Rancho...................... 70 97 69 98 / 20 20 20 10 Socorro......................... 73 100 71 101 / 20 30 10 20 Sandia Park/Cedar Crest......... 63 91 65 90 / 20 30 20 10 Tijeras......................... 66 94 66 93 / 20 30 20 10 Edgewood........................ 62 95 62 94 / 20 30 10 10 Moriarty/Estancia............... 61 97 61 96 / 20 20 10 5 Clines Corners.................. 63 93 63 92 / 30 30 10 10 Mountainair..................... 65 94 65 93 / 20 20 10 10 Gran Quivira.................... 66 95 65 93 / 20 20 10 10 Carrizozo....................... 72 99 71 98 / 10 10 5 20 Ruidoso......................... 66 91 65 90 / 20 20 5 30 Capulin......................... 58 91 60 89 / 50 30 20 30 Raton........................... 57 94 58 94 / 40 30 10 30 Springer........................ 58 93 59 95 / 40 30 10 30 Las Vegas....................... 59 92 60 92 / 30 30 10 20 Clayton......................... 65 97 66 97 / 30 20 30 20 Roy............................. 61 95 64 96 / 50 20 20 20 Conchas......................... 69 102 71 103 / 40 10 30 20 Santa Rosa...................... 70 102 72 101 / 30 20 20 10 Tucumcari....................... 72 106 74 105 / 40 10 30 10 Clovis.......................... 71 103 72 103 / 40 10 20 10 Portales........................ 73 104 74 105 / 30 5 20 10 Fort Sumner..................... 74 105 73 105 / 30 10 20 10 Roswell......................... 74 109 75 108 / 10 5 5 5 Picacho......................... 71 100 71 99 / 20 10 5 30 Elk............................. 67 98 68 96 / 10 10 5 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM MDT Monday for the following zones... NMZ231>240. Heat Advisory until 8 PM MDT this evening for the following zones... NMZ201-209-219-220-225-236>238. && 99/12
Hazardous weather outlook, Jul 12, 3:44 AM MDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 344 AM MDT Sun Jul 12 2020 NMZ201>241-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 344 AM MDT Sun Jul 12 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms will be possible across northeast and east central New Mexico during the afternoon and early evening hours. The main risks will be large hail and damaging winds, however, a brief tornado cannot be ruled out. Meanwhile, drier-type thunderstorms will impact western and central New Mexico, where wind gusts up to 50 mph will be possible. Record to near-record heat will continue for many areas of northern and central New Mexico. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe thunderstorms will be possible for areas along and east of the Sangre de Cristo Mountains on Monday. The main risks will be large hail and strong outflow winds. These threats may occur once again on Tuesday afternoon over far northeast New Mexico, but confidence is relatively low at this time. Record to near-record breaking temperatures will be a concern over east central and southeast New Mexico for Monday and Tuesday before slightly cooler temperatures return for mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 200 PM and 1000 PM MDT for the northeast and east central plains due to strong or severe thunderstorms. Please report severe weather to the National Weather Service in Albuquerque at 1-888-386-7637. DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:15 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Jul 11, 6:29 PM MDT | Special Weather Statement | ABQ | Union | 46 min |
| Jul 11, 6:46 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 29 min |
| Jul 11, 7:16 PM MDT | Special Weather Statement | ABQ | Quay | 14 min |
| Jul 11, 7:19 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 41 min |
| Jul 11, 7:59 PM MDT | Special Weather Statement | ABQ | Quay | 46 min |
| Jul 12, 3:36 AM MDT | Heat Advisory | ABQ | Chaves, Curry, De Baca, Guadalupe, Harding, Lincoln and 3 more | 40 hr |
| Jul 12, 4:16 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 12, 4:36 PM MDT | Special Weather Statement | ABQ | Guadalupe | 24 min |
| Jul 12, 4:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 61 min |
| Jul 12, 4:53 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 36 min |
| Jul 12, 5:02 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 12, 5:12 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 12, 5:42 PM MDT | Special Weather Statement | ABQ | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.